Blood pressure drop while giving albumin bolus

  1. 0
    Hello,

    I had a Pt. last night, 84yo immediate PO redo CABG, had trouble coming off pump, on a balloon pump, epi, mil, norepi, vaso, vented, etc...anyway I was giving an albumin bolus pressure started to drop went up on the pressors and when the infusion was finished the pressure recovered. Later on I gave another albumin bolus same thing. I stopped the infusion and the pressure came back up. We then tried NS and had no drop in pressure. Anyone have any insight as to why albumin would drop blood pressure?

    Thanks
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 2,786 Views
    Find Similar Topics
  4. 9 Comments so far...

  5. 0
    I've got no idea. Seems counterintuitive. The BP usually goes up slightly which is probably your goal.
  6. 1
    Could have been because the albumin was going through the same catheter and just causing backflow into the lumen where all your gtts were and not letting them infuse.
    fiveofpeep likes this.
  7. 0
    My guess is that you patient was very unstable and B/P was dropping rapidly, and the albumin wasn't enough to bring it up. It seems like a paradoxical response perhaps, but with all the support your patient was on, I would think that.
  8. 0
    My only thought is that you ran the albumin through the same line as propofol or something else that could drop bp and the sudden infusion of albumin gave them a little bolus. Otherwise, it just doesn't make any sense. If that is what happened- for the record- i always run my fluid line in front of my pressors or sedatives so that doesn't happen.
    If that is not what happened, and the albumin was running alone- I have no explanation for you!!
  9. 0
    I think it was probably an acute baroreceptor response. CV Physiology: Arterial Baroreceptors
  10. 0
    The Pt. was very unstable but the BP drop was directly related to the albumin bolus. Pt had a right IJ cordis w/ swan, I was running my drips through the VIP and bolusing through the cordis which was a dedicated line w/ nothing else running through it so I didn't bolus a line full of anything and the extra pressure wouldn't have caused a backflow through the VIP (swan was at 51cm VIP port was far past the tip of the cordis). Acute barrow receptor response was my inital thought, but it doesn't explain the BP drop with albumin and not with NS. I asked one of the cardiac anesthesiologists and he didn't have an answer for me...really stumped on this one.
  11. 0
    Quote from bblazek2002
    The Pt. was very unstable but the BP drop was directly related to the albumin bolus. Pt had a right IJ cordis w/ swan, I was running my drips through the VIP and bolusing through the cordis which was a dedicated line w/ nothing else running through it so I didn't bolus a line full of anything and the extra pressure wouldn't have caused a backflow through the VIP (swan was at 51cm VIP port was far past the tip of the cordis). Acute barrow receptor response was my inital thought, but it doesn't explain the BP drop with albumin and not with NS. I asked one of the cardiac anesthesiologists and he didn't have an answer for me...really stumped on this one.
    Yes, but you are going to have much more volume expansion with albumin vs. a crystalloid. The only other thing I can think of is a mild allergic reaction causing histamine release/vasodilation.
  12. 0
    Interesting...An alergic rxn had crossed my mind...but is it even possible to be alergic to human albumin?
  13. 0
    Quote from bblazek2002
    Interesting...An alergic rxn had crossed my mind...but is it even possible to be alergic to human albumin?
    Hypersensitivity reactions are rare, but not impossible. With really sick patients on multiple gtts it is hard to say what is going on. The most likely cause would probably baroreceptor stimulation, and then one of many other things.


Top